From Antelope, California, USA:
My 26 year old son, who has had type 1 since age 13, has started waiting two to four hours after insulin shot to eat, saying he can't eat. He has hypoglycemic reactions in the 20s and 30s mg/dl [from 1.1 to 2.1 mmol/L]. One week ago, I had to call 911 and the paramedics started a glucose I.V. right in his room to bring glucose up from a reading of 26 mg/dl [1.4 mmol/L].
He doesn't seem to be frightened enough by this to modify his behavior much. He has always been angry and resisted testing since he was diagnosed. It seems he gets worse about managing his diabetes with each year. He is obviously having mental health issues, possibly depression and anxiety disorders, but he refuses to take psychiatric medication.
His doctor said he will make a referral to Adult Protective Services if he doesn't change. They said there isn't much they can do, but recommend conservatorship. Do you have any other advice or resources for me? Have other parents of young adults been able to effectively address mental health issues affecting diabetes management? He also suffers form severe fibromyalgia and a sleep disorder. He wants help with those diagnoses, but says everyone wants to talk about diabetes and not address those other diagnoses that are the ones that limit him the most.
You have asked a difficult question. You mentioned that your son has been on medication, but has he also been in counseling? It sounds like he could benefit from meeting with a mental health counselor (psychologist or clinical social worker). Your last sentence made it sound like your son does not feel that he is being heard. I think a good counselor would start by talking about the issues that your son wants to talk about. It can be difficult to take care diabetes when someone is also feeling depressed and/or anxious.
I am also wondering whether your son should talk to his doctor about a different insulin that would involve only taking insulin when he starts to eat. If his doctor is worried about his safety and thinks that he is a danger to himself, his doctor can try to have your son admitted to a hospital through the Emergency Room, but I have not heard of calling Adult Protective Services over something like this.
You sound like a very concerned mother. I would not give up. Hopefully, he can find a mental health counselor with whom he is comfortable working, which would hopefully be a step in the right direction.
Additional comments from Dr. Jim Lane:Diabetes may be the major player here, in terms of causing the problems. People with diabetes have a much higher rate of having depression, compared to the population at large. When you are depressed, you just don't give a damn about treating your diabetes. Things just don't seem to make any difference. I think most people believe there is a biological cause to this. However, the mechanism is not totally understood. The good news is that by treating the depression, you are actually helping to address the diabetes. Another issue that might be at work here is the frequency of the hypoglycemic reactions. When you have frequent lows, it suggests you have lost your ability to protect yourself from reactions because you don't feel any symptoms. This is dangerous. It may also mean he has neurological problems with his gastric motility and he doesn't empty his stomach, so, that even after eating, he gets low because the food doesn't get from the stomach into the small intestine where it can get absorbed. There is help for motility problems and also for the hypoglycemia unawareness issues, if he could follow-up with his physicians. You also need to make sure you have a prescription for glucagon at home for treatment of severe hypoglycemia.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.